Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Spokane, WA

July 30, 1998Shoshone County, Idaho

NWS Spokane, WA issued this flash flood warning at Jul 30, 1998, 1:25 PM PDT for Shoshone County, Idaho. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 1:25 PM PDT (20:25 UTC)
Expired
Jul 30, 1998, 3:00 PM PDT
In force
95 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Shoshone County, ID

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 302029
FFWGEG
IDC079-302200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
125 PM PDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHOSHONE COUNTY IN NORTHERN IDAHO

* UNTIL 300 PM PDT

* AT 125 PM PDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN KELLOGG... MOVING SLOWLY
  NORTHEAST.

* FLASH FLOODING IS LIKELY. ROADS MAY BECOME IMPASSABLE.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:30 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 8:30 AM PDT, 4 hours 55 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT THU JUL 30 1998

CURRENT ROUND OF CONVECTION FIRING SOUTH OF A LINE FROM SPOKANE TO
WATERVILLE HEADING SLOWLY TO THE NORTH. THIS CONVECTION FIRING IN
AHEAD OF DISTINCT WAVE WAFTING NORTH THROUGH CENTRAL OREGON. THIS
FEATURE EXPECTED TO CONTINUE ITS SLOW MOVEMENT NORTH
TODAY...CONTINUING TO FUEL CONVECTION IN A VERY UNSTABLE AIRMASS
NORTH OF BOUNDARY OVER EASTERN WASHINGTON. WILL HAVE TO TINKER WITH
CURRENT ZONES TO ACCOUNT FOR CONVECTIVE TRENDS BY INTRODUCING
PRECIPITATION TO THE SPOKANE AREA A LITTLE EARLIER THAN CURRENT ZONES
STATE.

MEANWHILE CONVECTIVE DEBRIS OVER THE SOUTHERN HALF OF FORECAST
AREA...MAY PUT A DAMPER ON SURFACE HEATING AND SUBSEQUENT
DESTABILIZATION. STILL NOT MUCH HEATING WILL BE NEEDED...AS ALREADY
ATTESTED TO BY CURRENT CONDITIONS. BUFR SOUNDINGS OVER THE AREA SHOW
NICE INVERTED-V PROFILES BY LATE AFTERNOON AND INTO THE EVENING
SUGGESTING THE POSSIBILITY OF STRONG CONVECTIVE GUSTS. ALSO OF NOTE
ARE THE WEAK STEERING LEVEL WINDS WHICH IN TURN SUGGEST THE
POSSIBILITY OF SLOW MOVING THUNDERSTORMS AND HEAVY RAIN. MAIN FOCUS
SHOULD BE OVER THE NORTH AND EAST QUADRANTS OF DEVELOPING THERMAL
INDUCED LOW. NEW ETA...SUGGESTS THIS WILL BE OVER EASTERN SECTIONS OF
OREGON...WHERE NEW CONVECTION WILL FIRE THIS AFTERNOON. THIS ACTIVITY
WILL MOVE SLOWLY NORTH WITH THE LOW TONIGHT...SPREADING CONVECTION
GRADUALLY NORTHWARD. WILL HAVE TO PONDER THE ISSUANCE OF A FLASH
FLOOD WATCH FOR SOUTHERN SECTIONS OF ZONES FOR LATER TODAY. REMAINDER
OF FORECAST LOOKS FINE.

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 092/064/086 442
CQV 095/062/089 441
S86 090/059/084 442
COE 092/060/085 442
WWP 090/058/084 442
LWS 096/067/088 442
MOS 093/065/087

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:19 PM PDTFlash Flood WarningOTXBonner, Boundary96 min

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.